Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 21, 2003, 12:50 AM CDT for Jasper County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 12:50 AM CDT (05:50 UTC)
- Expired
- Jul 21, 2003, 1:15 AM CDT
- In force
- 25 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Jasper County, IN
The radar
The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT SUN JUL 20 2003 PUBLIC DISCUSSION AFTERNOON ZONES/GRIDS: MAIN PROBLEM THIS EVENING IS WITH TSTM FCST. SPC HAS LOWERED REGION INTO SLIGHT RISK AS LO LEVEL FEATURES ARE AS YET POORLY DEFINED. SFC DEW POINTS HAVE RISEN INTO LOER 70S BUT MOISTURE CONVERGENCE REMAINS QUITE NEBULOUS ACROSS MOST OF MIDWEST. CONVECTIVE DEBRIS HAS CONTRIBUTED TO RELATIVE STABILIZATION COMPARED TO AREAS TO OUR W AND S WHERE LIFTED INDEX VALUES ARE NOW RUNNING AOB -10. BASED ON THIS...BELIEVE DYNAMIC FORCING WILL BE REQUIRED TO GENERATE CONVECTION. VIGOROUS, DIGGING S/W TROF NOW ROTG SSEWD ACROSS WRN ONTARIO WITH VORT TAIL ARCING SWWD INTO ND ATTM BASED ON AFTN SATLT LOOPS. EXPECT THIS TO TRIGGER MORE ORGANIZED CONVECTION NXT FEW HRS WELL TO OUR NW WITH THESE STORMS MAINTAINING THEMSELVES OVERNIGHT DUE TO MORE FAVORABLE DYNAMICS. AS A RESULT WILL KEEP LIKELY POPS GOING IN FCST BUT WILL MENTION THIS AS AN OVERNIGHT EVENT. THIS IS ALSO SUPPORTED BY MOS AND ALL MODELS CONCUR IN BRINGING OMEGA MAX ACROSS FA OVERNIGHT. SOME PRECIP WILL LIKELY LINGER INTO MONDAY MORNING. REMAINDER OF FCST CHANGED LTL FROM GUID WITH ETA AND GFS IN FAIRLY GOOD AGREEMENT ON STRENGTH OF COLD AVDECTION THRU ERLY PART OF UPCOMING WEEK. WILL KEEP MOSTLY CLOUDY CONDS AT LEAST THRU MONDAY DUE TO SHARP CYCLONINC TURNING IN MID/UPR LVL FLOW AND ASSD COLD ADVECTION. SKIES SHOULD CLEAR TUES NIGHT AS H5 TROF AXIS SHIFTS EWD AND SFC HI PRES BUILDS SEWD INTO FA. .CHI...NONE MERZLOCK
Hazardous weather outlook, Jul 20, 7:35 PM CDT, 5 hours 15 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-2011200-
HAZARDOUS WEATHER OUTLOOK/UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
735 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA.
A STRONG COLD FRONT AND UPPER AIR DISTURBANCE ARE STILL TO THE
NORTHWEST OF ILLINOIS. THUNDERSTORMS MAY REDEVELOPE TOWARD MIDNIGHT
OVER SOUTHWEST WISCONSIN AND THEN MOVE SOUTHEAST OVER THE AREA. ANY
STORMS WILL BE CAPABLE OF HIGH WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY
THERE IS A CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS EARLY
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE NEXT
CHANCE OF THUNDERSTORMS WILL BE ABOUT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AGAIN LATE TONIGHT.
.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFIn the hours before
Special weather statement, Jul 20, 7:15 PM CDT, 5 hours 35 minutes before
ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013- ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039- 210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 715 PM CDT SUN JUL 20 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED ALL COUNTIES IN SEVERE THUNDERSTORM WATCH 774. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...COOK...DE KALB...DU PAGE...FORD...GRUNDY...IROQUOIS... KANE...KANKAKEE...KENDALL...LAKE...LA SALLE...LEE...LIVINGSTON... MCHENRY...OGLE...WILL...WINNEBAGO... THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...CHICAGO... DE KALB...DIXON...GIBSON CITY...JOLIET...KANKAKEE...LA SALLE... MORRIS...NAPERVILLE...OREGON...PONTIAC...ROCKFORD...WATSEKA... WAUKEGAN...WOODSTOCK...YORKVILLE...
Local storm report, Jul 20, 10:39 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1039 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1034 PM KANKAKEE IL 1.75 INCH HAIL
07/20/03 KANKAKEELocal storm report, Jul 20, 10:43 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1043 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM LONG GROVE IL .75 INCH HAIL
07/20/03 LAKE REPORTED BY STORM
SPOTTER.Local storm report, Jul 20, 11:04 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1104 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM PALATINE IL 1 INCH HAIL
07/20/03 COOK REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 20, 11:27 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1127 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1052 PM ARLINGTON HGTS IL .75 INCH HAIL
07/20/03 COOK REPORTED BY OFF-DUTY
NWS EMPLOYEE.
1052 PM DES PLAINES IL .75 INCH HAIL
07/20/03 COOK REPORTED BY PUBLIC.Local storm report, Jul 20, 11:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1144 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1113 PM LINCOLNWOOD IL .75 INCH HAIL
07/20/03 COOK LINCOLN AVE. COVERED
LIGHTLY WITH PENNY SIZE
HAIL FOR 10 MIN.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 10:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Jul 20, 10:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Jul 20, 10:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Jul 20, 10:17 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 58 min |
| Jul 20, 10:50 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 25 min |
| Jul 20, 11:49 PM CDT | Special Marine Warning | LOT | 86 min | |
| Jul 20, 11:49 PM CDT | Special Marine Warning | LOT | 86 min | |
| Jul 21, 1:21 AM CDT | Severe Thunderstorm Warning | LOT | Lee | 54 min |
| Jul 21, 1:47 AM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 43 min |
| Jul 21, 2:08 AM CDT | Severe Thunderstorm Warning | LOT | Kendall, LaSalle | 32 min |
| Jul 21, 2:16 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 44 min |
| Jul 21, 2:26 AM CDT | Severe Thunderstorm Warning | LOT | Will | 64 min |
| Jul 21, 2:45 AM CDT | Flash Flood Warning | LOT | Cook, Will | 3 hr |
| Jul 21, 2:53 AM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 37 min |
| Jul 20, 11:03 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 42 min |
| Jul 20, 11:37 PM CDT | Severe Thunderstorm Warning | LOT | Newton | 38 min |
| Jul 21, 5:37 AM CDT | Flash Flood Warning | LOT | Jasper, Lake, Newton, Porter | 113 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.